Before I began using Depo-provera, I did quite a bit of research.
Upon receiving the first shot, I was under the impression that the drug would begin to work within 24-hours of the shot (at least, in the sense that I could have sex wthout worrying about pregnancy), as that is what the official site (depoprovera.com) claimed. My doctor herself didn't clarify exactly when the Depo would be fully-effective, but she informed me that it would work quickly and efficiently. I didn't think to ask for an exact time-frame.
When I recieved the first dose, though, I was told by the nurse who administered the shot that I should wait at least until my second shot to have unprotected sex, even though I did receive the first in the appropriate time window (within the first five days of my period). I was shocked, but when I questioned her, the only answer I received was that, "it takes time for your body to get used to the drug."
Today, I received my second dose, and was told, once more, that I should wait until my next shot. I have never heard of any form of birth control taking six months to become effective, and frankly, it startled me.
The nurse also informed me that Depo is not any more effective than birth control, while my research has shown me that it is nearly as effective as female-sterilization!
I don't understand. Every site and indivdual that I've consulted says one thing, while this nurse tells me something else. My doctor isn't in, since she's currently on vacation, but I'd really like some answers. What are the real facts about Depo-Provera? Does anyone have any first-hand experiences with the drug that might help me out?
Well all I can tell you is any birth control you should havea backup for the first week. After that you shouldn't have to worry. Yes the shot is nearly as effective as female-sterilization. It is very strong that is why it works better and you run a lower chance of missing a dose. As long as you are getting your shots in the correct time period you should be protected.
I had the shot after my first daughter and changed later because of insurance change. So for about 2 years. I then got pregnant (not on the shot on a pill) I had the shot again after my son and had it for about 3 years. I then started having other problems (which we are not sure if they had anything to do with shot) and had to switch. I still am having some problems. But my dr had wanted me to be on it because it was so strong and I obviously needed something strong!
So all in all you are protected and I really don't know where the nurse is getting her information from.
I got a shot Feb 14 (five days before my period) and have been bleeding since the 19th. 'The guy that gave me the shot told me not to worry - the bleeding would probably stop when he gives me the second shot. Then he prescribed Tegretol for a slight case of depression - the side effects are worse than the depression. I tried ONE pill - it would be great if I was REALLY REALLY depressed. Anyway I read that it makes the depo shot less effective. I feel like an idiot for not researching these things BEFORE agreeing to this shot. No one even started to take a medical history history until my last visit and they only asked a couple of questions. I've not had any blood work either. Is it me, or is there something wrong with this picture. BTW I'm forty six years old (I don't know if this is important)
Correct. Just like every single other form of hormonal birth control. Why is this so?
If you start during your period, then obviously you're not pregnant, and the medicine stops any further ovulation from taking place so you're safe immediately. If you're not on your period but are also sure you're not pregnant, then you wait a week. This is because you might have already ovulated, and it takes a week for that fertile stage to end. The medicine is already preventing more ovulation, but if an egg is already free, you have to wait for it to die through before having unprotected sex.
it starts immediatly i dont think your nurse as a clue to be honest... it takes about a year to wear off so it going to take 6months to start working not at all.. my nurse said as long as you have it every 3months your totally protected
Sounds to me like that nurse is against having sex for anything other than conceiving. Otherwise she should not be giving medical information about something she knows little to nothing about. The plus with depo for me is I no longer get my period. The negative is it has pretty much killed my sex drive. And yes I was told to wait a week. But, I missed my last shot by a couple weeks and when I went in the doctor told me that today would be the last day she could give me the shot without giving me a birth control test. So, I wonder how long it's effective... I don't see it being in my system for a year after if you need to take the shot every 3 months.
I had my first depot shot around 4 o'clock and around midnight my fiance ejaculated in me and when i got the shot it was my fourth day of being on my period but i already stopped bleeding on the third day so does the depot shot take effect in such a small time?
hi ive had only one injection but have had many different side effects from it could u please tell me if any of u have had any of the following, light spotting, white discharge, no interest in sex, feeling tired and not yourself
I was using depo-provera for just short of 2 years and have decided to come off. Ever since receiving this shot I have gained weight excessively even when dieting (3 dress sizes up) and constantly fallen ill with water infections and had awful back pain, I am only in teens and have only just started looking further into what I gave my body & it's awful. Today I discovered that it can cause abortions without you even knowing as soon as the sperm and egg meet, it makes it unable to stick to the lining of your uterus and causes an abortion, which my doctor did not tell me. I was also informed it highers the risk of ectopic pregnancy, when asking my doctor they said it was nonsense, and got pressured into my injection, I have just discovered this is 100% true. Now I am off I have had awful hormone levels, I cried at a bus today!. I WOULD HIGHLY RECOMMEND NO ONE TO TAKE THIS!